Reply
Super Contributor
Posts: 468
Registered: ‎03-10-2010

I posted awhile back about CDiff. Well I've gone through three rounds of antibiotics and was just tested again and I still have it. My doctor suggest I see a GI doctor which I will call tomorrow. I was going to go anyway if this last test was positive. I've taken Florastor since being diagnosed, 2 a day, and will continue with that. Was hoping that the vancomycin would clear it up but guess not. I went through 10 days of vancomycin and then 15 days of vancomycin. Still have faith it will clear up.

Honored Contributor
Posts: 14,187
Registered: ‎12-07-2012
My son had it, and it finally did clear up. He took antibiotics for several months. He had been in the hospital for about a month. They told me it is common in hospitals. Use soap to wash your hands. Hand sanitizers will not kill the cdiff.
Trusted Contributor
Posts: 1,918
Registered: ‎06-30-2014
Sorry to be ignorant, but what is cdiff?
New Member
Posts: 1
Registered: ‎11-21-2014

Take a probiotic. Doctors do not tell you that taking antibiotics will kill the good bacteria in your gut and give you c diff. My mother died from it. It is very serious. Take a probiotic now!!

Esteemed Contributor
Posts: 7,398
Registered: ‎03-10-2010

C diff is tough, my Dad survived 2 bouts of it this past summer. Have the drs talked about giving you iv antibiotics?

Taking Florastor while taking antibiotics is counter productive- the probiotic is cancelled out by the antibiotic. It won't hurt you- but it won't benefit you either.

Respected Contributor
Posts: 2,905
Registered: ‎06-23-2014
She's taking Florastar which is a probiotic. There is a newer drug called Xifaxan that is insanely expensive but when you see a GI doc they might have samples.
Honored Contributor
Posts: 14,187
Registered: ‎12-07-2012
On 11/20/2014 puff said:

Take a probiotic. Doctors do not tell you that taking antibiotics will kill the good bacteria in your gut and give you c diff. My mother died from it. It is very serious. Take a probiotic now!!

The OP is taking a probiotic.
Honored Contributor
Posts: 11,993
Registered: ‎09-01-2010
kismet, I know it is disheartening to have had 3 rounds of treatment and still test positive for an active infection. The Vancomycin needs to be taken for an extended period of time; not for short cycles of 10 days or 15 days. Once c-diff is established in your intestines, it is difficult to kill the spores and put this infection into a dormant state. Vancomycin is usually successful in treating c-diff, so don't give up on the drug just yet. Before you go to the gastroenterologist, please go to the Center for Disease Control website (cdc.gov) and read the treatment information on c-diff. When a relative of mine was diagnosed with c-diff after surgery, I did not think she was being treated properly by her physician. I contacted the Infection Control person at the hospital where I used to work for advice, and she explained the treatment based on CDC guidelines, which was different than the way the doctor had treated my relative. I then urged my relative to talk to her doctor about checking with the hospital as to recommended treatment. My relative was then started on the extended treatment for 3 months straight, and at the end of that time, she tested negative. Hang in there, and best wishes to you in beating back this nasty infection. Also please remember to clean all kitchen and bathroom surfaces with a solution of chlorine bleach, and use chlorine bleach in your toilet to kill active spores. Also, once you have c-diff, you will always have c-diff. Aggressive treatment kills the active spores and puts the infection in a dormant state. When the bacteria colonizes and becomes an active infection again, more treatment is needed to beat the infection again. You will never be totally rid of the spores.
Super Contributor
Posts: 468
Registered: ‎03-10-2010

Thing is I wasn't in the hospital or taking any antibiotics. I had it a few years ago but it cleared up the first round of antibiotics. Then I had knee surgery and was on antibiotics. I don't know if my immune system was low and it just took over or I picked it up somewhere.

I have been taking Florastor which is the best to take for this along with the antibiotic. Been dealing with this since September. I do wash my hands with hot water and soap and always have. I feel good so hopefully the antibiotics have done some good.

ibb38, do you mean taking the IV by needle or by mouth? My GP suggested taking the IV by mouth but my insurance wouldn't cover it. Will see what my GI suggests.

Respected Contributor
Posts: 2,905
Registered: ‎06-23-2014
I would ask about the Xifaxan. I don't know if the drug is just expensive or if it's expensive because it is not yet FDA approved for C-diff, therefore not covered by insurance. There is info at health.harvard.edu about small studies using this drug as they are searching for new ways to treat it but I understand the results have been good. That's about all I know, I've never had it, thank goodness.